Alert archive / Alabama / River Flood Warnings in 2012
River Flood Warning 5, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Mar 9, 2012, 9:50 AM CST for 5 counties in Alabama. It took effect at Mar 10, 2012, 12:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2012, 9:50 AM CST (15:50 UTC)
- In effect from
- Mar 10, 2012, 12:00 AM CST
- Expired
- Mar 10, 2012, 5:38 AM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 118 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 120.83 ft at Mar 10, 2012, 6:00 AM CST.
- Action stage
- 122 ft
- Minor stage
- 122 ft
- Moderate stage
- 133 ft
- Major stage
- 135 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
322 WGUS44 KBMX 091550 FLWBMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 950 AM CST FRI MAR 9 2012 ...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... TOMBIGBEE RIVER AT BEVILL LOCK AND DAM AFFECTING GREENE...HALE... MARENGO...PICKENS AND SUMTER COUNTIES. .HEAVY RAINFALL THAT FELL OVER THE UPPER TOMBIGBEE RIVER BASIN DURING THE PAST 24 HOURS IS PRODUCING RISES...AND A FLOOD WARNING IS NOW IN TOMBIGBEE RIVER AT BEVILL LOCK AND DAM. HOWEVER...EVEN THOUGH RISES WILL OCCUR FURTHER DOWNSTREAM...LEVELS ARE EXPECTED TO REMAIN BELOW ESTABLISHED FLOOD STAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN. ANOTHER STATEMENT WILL BE ISSUED BY SATURDAY MORNING...OR SOONER IF CONDITIONS WARRANT. && ALC063-065-091-107-119-100350- /O.NEW.KBMX.FL.W.0005.120310T0600Z-120313T0120Z/ /AVLA1.1.ER.120310T0600Z.120311T0600Z.120312T1320Z.NO/ 950 AM CST FRI MAR 9 2012 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A * FLOOD WARNING FOR THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM. * FROM LATE TONIGHT TO MONDAY EVENING...OR UNTIL THE WARNING IS CANCELLED. * AT 6 AM FRIDAY THE STAGE WAS 112.4 FEET. * FLOOD STAGE IS 122 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE BY MIDNIGHT TONIGHT AND CONTINUE TO RISE TO NEAR 125.1 FEET BY EARLY SUNDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY MONDAY MORNING. * IMPACT...AT 122 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET. $$
1 follow-up statement
952 WGUS84 KBMX 101138 FLSBMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 538 AM CST SAT MAR 10 2012 ...THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM... RECENT PAST HEAVY RAINFALL HAD GIVEN RISE TO WATER LEVELS ON THE TOMBIGBEE RIVER...HOWEVER, THE THREAT OF FLOODING HAS DROPPED OFF. THIS WILL BE THE LAST STATEMENT CONCERNING THIS EVENT. && ALC063-065-091-107-119-101208- /O.CAN.KBMX.FL.W.0005.000000T0000Z-120313T0120Z/ /AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 538 AM CST SAT MAR 10 2012 THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM. * AT 5:00 AM SATURDAY THE STAGE WAS 120.9 FEET. * FLOOD STAGE IS 122.0 FEET. * FORECAST...THE RIVER HAS CRESTED BELOW FLOOD STAGE AND LEVELS ARE FALLING SLOWLY. * IMPACT...AT 122.0 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 9, 5:43 AM CST, 4 hours 7 minutes earlier.
Area forecast discussion, Mar 9, 5:43 AM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 543 AM CST FRI MAR 9 2012 .UPDATE... FOR 12Z AVIATION UPDATE AND ADJUSTMENTS OF POPS FOR TODAY BASED ON RADAR TRENDS. && .DISCUSSION... COLD FRONT CURRENTLY DRAPED ACROSS OUR SOUTHEASTERN COUNTIES...WILL CONTINUE TO MOVE THROUGH THE AREA THROUGH THIS MORNING BEFORE STALLING OUT IN THE GULF. RAINFALL LOOKS TO CONTINUE TO PUSH SOUTHEASTWARD BEHIND THE FRONT FOR THE NEXT SEVERAL HOURS. HOWEVER...PRECIP IS DISSIPATING BEHIND THE FRONT DUE TO DRIER AIR FILTERING IN BEHIND IT. THIS ACTIVITY SHOULD CLEAR THE AREA BY THIS AFTERNOON. TEMPERATURES HAVE DROPPED QUIT A BIT IN THE NORTHEAST...WITH A 10 DEGREE DROP OVER THE LAST FEW HOURS. THIS WILL MEAN THAT FOR OUR SOUTHERN COUNTIES...THE HIGH TEMPERATURE TODAY WILL BE EXPERIENCED THIS MORNING...WITH TEMPERATURES IN THESE AREAS DROPPING THROUGHOUT THE DAY. HIGH PRESSURE WILL MOVE INTO THE AREA THIS AFTERNOON...WITH NORTHERLY WINDS ALLOWING US TO DRY OUT VERY QUICKLY. CLOUD COVER WILL DECREASE THIS AFTERNOON...AND MOSTLY CLEAR SKIES SHOULD OVERNIGHT SHOULD ALLOW TEMPERATURES TO COOL INTO THE UPPER 30S AND LOWER 40S. SATURDAY WILL BE A VERY NICE DAY...WITH CLEAR SKIES AND TEMPERATURES WARMING INTO THE UPPER 60S. AS WINDS SHIFT EAST AND THEN SOUTH EARLY SUNDAY MORNING AS THE HIGH PRESSURE MOVES NORTHEAST OF THE AREA...MOISTURE WILL BEING TO ADVECT BACK INTO THE AREA. AN UPPER LEVEL LOW OVER THE DESERT SOUTHWEST WILL APPROACH THE AREA OVER THE NEXT COUPLE OF DAYS. LOW PRESSURE WILL FORM IN THE NORTHWESTERN GULF OF MEXICO AS IT APPROACHES...BEFORE MOVING INTO EAST TEXAS ON SUNDAY. THIS WILL BRING THE CURRENT FRONT BACK NORTH. THE UPPER LEVEL LOW AND SURFACE LOW WILL MOVE WELL NORTH OF THE AREA...DRAGGING THE COLD FRONT EAST BEFORE IS STALLS JUST THE WEST. SEVERAL SHORTWAVE DISTURBANCES WILL ROTATE AROUND UPPER LEVEL LOW FOR THE BEGINNING OF THE WEEK. FOR NOW...HAVE KEPT THE BEST CHANCES FOR RAINFALL ON MONDAY. THERE MAY BE A CHANCE FOR A STRONG THUNDERSTORM OR TWO...HOWEVER AT THIS POINT IT LOOKS AS THOUGH MODELS ARE REALLY OVERDOING THE INSTABILITIES...WITH MODEL HIGHS IN THE LOW 80S AND DEWPOINTS IN THE UPPER 60S. ALSO...LOW LEVEL HELICITY DOES NOT LOOK TO BE THAT IMPRESSIVE. WILL KEEP MENTION OF ANY SEVERE WORDING OUT OF THE HWO FOR NOW. MODELS REALLY DIVERGE ON THEIR SOLUTIONS BEYOND THIS POINT. HAVE KEPT SLIGHT CHANCE TO CHANCE POPS IN FOR THE AREA BEYOND TUESDAY...AS THE ABUNDANT MOISTURE FILTERING INTO THE AREA MAY ALLOW FOR SHOWERS TO DEVELOP. TEMPERATURES FOR THE LATTER HALF OF THE FORECAST PACKAGE WILL BE ABOVE NORMAL...BUT WILL KEEP THEM SLIGHTLY BELOW MODEL GUIDANCE. 73 && .AVIATION... 12Z TAF DISCUSSION. THE HEAVIEST BAND OF RAIN IS NOW AT TOI ACCORDING TO RADAR. LIGHT RAIN EXTENDS NORTHWARD UP TO ANB AND EET...BUT WILL QUICKLY END BY 13 TO 14Z HERE. THIS CLEARING WILL CONTINUE TO SINK SOUTHWARD DURING THE MORNING WITH ONLY TOI AND MGM SEEING ANY RAIN AT ALL THIS AFTERNOON. WINDS BEHIND THE FRONT WILL QUICKLY MIX OUT THIS MORNING...BECOMING GUSTY OUT OF THE NORTHEAST UP TO 20KTS. CEILINGS HAVE BEEN SOMEWHAT TROUBLING TONIGHT AS MVFR CIGS REALLY HAVE NOT PANNED OUT WITH THE RAIN. INSTEAD THERE IS A MVFR/IFR DECK NOW BEHIND THE RAINS IMPACTING TCL...AND EET...SOON TO IMPACT BHM AND ANB. THIS WILL SLIDE SOUTH AS WELL DURING THE MORNING. MODELS ALL ARE CLEARING OUT THE SKIES AFTER 00Z NORTH AND 6Z SOUTH...SO WILL GO WITH THAT TREND FOR NOW AS WELL. NOTE: THERE ARE COMMUNICATION ERRORS WITH KTOI THAT IS NOT ALLOWING METARS TO GO OUT. THEREFORE A AMD NOT SKED HAS BEEN PLACED ON THE KTOI TAF. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 55 35 66 40 67 / 10 10 10 10 20 ANNISTON 55 39 66 43 68 / 30 10 10 10 20 BIRMINGHAM 54 41 67 46 68 / 10 10 10 10 20 TUSCALOOSA 54 39 68 47 69 / 10 10 10 10 40 CALERA 54 41 67 47 67 / 60 10 10 10 20 AUBURN 56 41 65 44 67 / 90 10 10 10 20 MONTGOMERY 58 43 69 49 69 / 90 10 10 10 20 TROY 61 42 68 47 68 / 90 10 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 73/16
Hazardous weather outlook, Mar 9, 5:30 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 AM CST FRI MAR 9 2012 ALZ011>015-017>050-101130- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 530 AM CST FRI MAR 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 6:08 PM CST | Special Weather Statement | BMX | Marion, Winston | 52 min |
| Mar 8, 6:44 PM CST | Special Weather Statement | BMX | Fayette, Lamar | 46 min |
| Mar 8, 6:49 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 41 min |
| Mar 8, 7:23 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 29 min |
| Mar 8, 7:45 PM CST | Flash Flood Warning | BMX | Lamar | 3 hr |
Nearby
River Flood Warnings in Alabama, 2012Every river flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.